Childhood Diseases

Posted by: Lisa | 2012-12-04


Asthma and Singulair

Hi Doctor,

My son of 22 months has been on singulair - to control his allergies - for his " asthma"  now for the past 8 months.

We haven''t had him properly tested for his asthma to determine the cause but are planning to take him for all the tests in January right after his 2nd birthday.

In the meantime, our paediatrician has been treating him with the Seretide pump twice a day and then the Singular sachets once a day.

My baby was a very content, happy and friendly little boy - but over the past few months he has become and absolute for lack of a better word monster.

Violent tempers, eratic behaviour, extreme strength, uncontrollable - it really is a nightmare.

We have tried all measures of controlling him - not being first time parents my husband and I know that repetition is the key but also that today something might work and tomorrow it won''t.

At times I have been questioning whether or not he might be autistic as he won''t listen to us or look at us when he is in these fits of rages.

The last few days I have taken a lot of time looking into what could be the cause of his mood / behavioural problems and what I have discovered from my research is that Singulair might be the cause / catalyst for his behaviour.

He has been very healthy the past few months with no illnesses, and his asthma is most definitely under control (I have severe asthma so do know some of the signs).

Have you heard of any similar cases with regards to the Singulair causing behavioural problems?

Please can you help.

Kind regards,


Expert's Reply



Yes, you are indeed correct. Singulair is usually a very safe medicine used to prevent asthma in young children. However in a small minority of these children behaviour and sleep disturbance has been encountered. You should definitely stop using the Singulair Sprinkles for your baby with immediate effect.The Seretide pump contains a long acting bronchodilator medicine called Serevent. This medicine can also alter the moods of young children.If stopping the Singulair does not improve his moods you will have to stop using the Seretide as well.You will be seeing his paediatrician soon and a decision can then be made about any further tretament. If he does need further treatment for asthma Flixotide on its own is recommended.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.